Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Melbourne, FL

July 2, 1998Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 2, 1998, 6:43 PM EDT for Indian River County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1998, 6:43 PM EDT (22:43 UTC)
Expired
Jul 2, 1998, 7:30 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 022243 RRA
SVRMLB
FLC061-022330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
643 PM EDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 730 PM EDT

* AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST WEST OF FELLSMERE.  MOVEMENT WAS EAST NEAR
  10 MPH.

* THE SEVERE THUNDERSTORM WILL...
    MOVE OVER FELLSMERE BEFORE 700 PM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWE,ST FLOOR OF A STRONG BUILDING.

GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:32 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 2:32 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT THU JUL 2 1998

CURRENTLY...RADAR AND SATELLITE SHOWING FIRES BREAKING OUT ONCE AGAIN
THIS AFTERNOON.  ONLY METEOROLOGICAL ECHO WAS ALONG THE WEST COAST
SOUTH OF TAMPA.

SHORT TERM...CUMULUS SLOW IN FORMING AGAIN TODAY SO THE THREAT OF
ISOLATED LIGHTNING STORMS OCCURRING IN THE FIRE AREAS LATE THIS
AFTERNOON/EARLY EVENING LOOKS SMALL.  SURFACE OBSERVATIONS SHOW THAT
NORTHEAST GULF HIGH PRESSURE CENTER HAS BUILT SOMEWHAT OVER THE
PENINSULA WITH WIND PROFILERS SHOWING A WEAKENING IN THE WIND THROUGH
ABOUT 3 THOUSAND FEET.  THIS WAS ALLOWING A SEA BREEZE FROM COCOA
SOUTHWARD...BUT VERY SLOW TO PUSH ACROSS CAPE CANAVERAL TOWARDS THE
FIRE AREAS.

DISCUSSION...DEEP LAYER RIDGE HOLDS OVER THE EASTERN GULF WITH TAIL
OF WEAK SHORTWAVE TROUGH THAT WAS CURRENTLY DROPPING INTO THE
SOUTHEAST STATES POSSIBLY BRUSHING THE AREA ON FRIDAY AND THEN
HELPING TO LOWER THE HEIGHTS SLIGHTLY ON SATURDAY.  STILL THIS IS A
NORTHWEST FLOW ALOFT FEATURE WHICH GENERALLY PRODUCES SCATTERED
STORMS...AND IN THIS EXCESSIVELY DRY YEAR...LESS ACTIVITY THAN USUAL
WOULD BE EXPECTED.  SO CONTINUATION OF SMALL RAIN CHANCES THE NEXT
TWO DAYS SEEMS THE WAY TO GO.

AT THE SURFACE...TREND FOR SLIGHT WEAKENING OF GRADIENT TODAY
EXPECTED TO CONTINUE THE NEXT FEW DAYS WITH SEA BREEZE IN THE
AFTERNOON OVER COASTAL AREAS.  STILL...THE HOT NORTHWEST LOW LEVEL
FLOW SHOULD PUSH TEMPS TO MID/UPPER 90S INLAND...AND OVER COASTAL
AREAS BEFORE SEA BREEZE ONSET (REACHED 100 DEGREES AT MELBOURNE
TODAY).  COASTAL COUNTIES SOUTH OF BREVARD SHOULD HAVE A LITTLE
EARLIER SEA BREEZE AND TEMPS A CATEGORY LOWER.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:48 PM EDTSevere Thunderstorm WarningMLBSaint Lucie47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.